Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 5, NWS Binghamton, NY

May 10, 2007Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 10, 2007, 11:47 AM EDT for Oneida County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2007, 11:47 AM EDT (15:47 UTC)
Expired
May 10, 2007, 12:30 PM EDT
In force
43 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:05 AM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 10, 10:05 AM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1005 AM EDT THU MAY 10 2007

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA LATER TODAY
AND TONIGHT...ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE WILL FOLLOW THIS SYSTEM, WITH FAIR WEATHER AND COOLER
TEMPERATURES FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH THIS AFTERNOON/...
UPPER LEVEL LOW PRESSURE MOVING INTO WNY THIS MORNING WITH BROAD
SYNOPTIC SCALE LIFT OVERSPREADING CNY. THIS UVM WILL CONTINUE THRU
THE AFTERNOON. MID LVL LAPSE RATES UNSTABLE...SO RELATIVELY WEAK
ELEVATED CONVECTIVE ACTIVITY IS ONGOING. MESOSCALE ANALYSIS
CONTINUES TO SHOW BLYR INHIBITION...SO WE AWAIT FOR DAYTIME
HEATING TO BRING IT ALL TOGETHER. CONVECTIVE ANALYSIS VIA 12Z
RAOBS AND MODEL SOUNDINGS WOULD SUGGEST THAT MOST FAVORABLE AREAS
FOR STRONG CONVECTION THIS AFTERNOON WILL BE TO THE EAST AND SOUTH
COUNTIES WHERE BEST SFC HEATING OCCURS AWAY FROM MORNING CLOUD
COVER. LOOKING AT MLCAPES NEAR 1000-1500 J/KG. SHEAR PARAMETERS
NOT GREAT...BUT DO APCH 25-30 KTS AT 0-3KM AND 0-6 KM...MAINLY
MHWK VALLEY AND UPR SUSQ REGION...WITH WEAKER SHEAR OVER NEPA.
PLENTY OF TSRA COVRG EXPECTED THIS AFTN...BUT HISTORICAL SIMILAR
SOUNDING ANALYSIS PAINTS THE PICTURE OF ONLY ISOLD SEVERE POTENTIAL
GIVEN FCST CONVECTIVE PARAMETERS. BEST THREAT SEEMS TO BE HAIL AS
COLD POOL MOVES IN. THIS SEEMS IN LINE WITH SPC THINKING IN DAY 1
OUTLOOK. MADE APPROPRIATE ADJUSTMENTS TO GRID FCSTS FOR TIMING AND
ADDED SOME ENHANCED WORDING THIS AFTERNOON.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...

AN INTERESTING ASPECT MAY BE THE POTNL FOR SOME +RA ACRS SE ZONES
TNGT. MDLS SUGGEST THE PRE-FNTL TROF SLOWS UPS ACRS THIS AREA,
WITH AN ENHANCED 925/850 MB LOW LVL JET DVLPNG JUST AHEAD OF THIS
FEATURE AFTER 00Z. DID NOT PLAY THIS IN THE QPF GRIDS (HPC
GUIDANCE LOOKED GOOD) BUT WILL MONITOR LATER MDL RUNS TO SEE IF
THEY CONTINUE ADVERTISE POTNL QPF ENHANCEMENT IN THIS AREA.

ANOTHER S/WV, CRNTLY APRCHNG WRN ONTARIO, WILL USHER THRU THE REAL
CDFNT ON FRIDAY. PROFILES SUGGEST WELL BE CAPPED BEHIND THE
INITIAL SFC BNDRY, SO STAYED WITH A DRY FCST (OTHER THAN THE PSBLTY
OF SOME LINGERING MRNG -SHRA FAR ERN ZONES). HOWEVER, WELL HAVE TO
MONITOR LATER MDL RUNS FOR PTNL OF SOME AFTN DVLPMNT, PRIMARILY
OVER THE SRN CATSKILLS AND NE PA. OTRW FAIR WX RETURNS AS CANADIAN
HIGH BUILDS IN FOR FRI NGT AND SAT WITH COOLER TEMPS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
ZONAL FLOW WILL BECOME NORTHWESTERLY OVER THE EASTERN UNITED STATES
BY SATURDAY NIGHT AND THIS NORTHWEST FLOW WILL CONTINUE INTO NEXT
WEEK.  SURFACE HIGH PRESSURE WILL BUILD SOUTH INTO THE REGION ON
SUNDAY...CREST OVER THE REGION SUNDAY NIGHT AND THEN MOVE OFFSHORE
ON MONDAY. TEMPS ALOFT ASSOCIATED WITH THIS HIGH WILL BE PRETTY COOL
FOR SUNDAY...LIKELY KEEPING HIGHS A LITTLE BELOW SEASONAL NORMS.

WITH THE HIGH PULLING AWAY ON MONDAY...THE NEXT WEATHER MAKER WILL
APPROACH THE REGION FROM THE NORTHWEST.  SHOWER ACTIVITY WILL
INCREASE AS THE SYSTEM APPROACHES MONDAY AFTERNOON.  BECAUSE OF
TIMING DIFFERENCES AMONGST THE MODELS...AS WELL AS THE POSSIBILITY
THAT THE COLD FRONT WILL HAVE TROUBLE PUSHING SOUTH OF THE AREA ON
WEDNESDAY...WE WILL KEEP CHC POPS FOR SHOWERS IN THE FORECAST
THROUGH WEDNESDAY...ALTHOUGH AT THIS POINT...IT DOESNT LOOK LIKE THE
ENTIRE MON-WED TIMEFRAME WILL BE WET. THUNDER IS NOT OUT OF THE
QUESTION...BUT WILL LEAVE IT OUT OF THE FORECAST ATTM UNTIL TIMING
CERTAINTY GROWS. TEMPERATURES IN THE DEVELOPING SOUTHWESTERLY LOW
LEVEL FLOW WILL REBOUND FOR MONDAY-TUESDAY...LIKELY NEAR OR A
LITTLE ABOVE SEASONAL NORMS AS LONG AS THE UPCOMING FRONTAL SYSTEM
DOES NOT STALL OVER THE AREA.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
PATCHY FOG AT BGM AND LOW STRATUS AT AVP WILL PROVIDE INTERMITTENT
MVFR RESTRICTIONS THROUGH 14Z. SHOWERS WITH EMBEDDED THUNDERSTORMS
WILL TRACK FROM ELM TO ITH FROM 12-16Z. OUTSIDE OF THESE SHOWERS
AND THUNDERSTORMS...VFR CONDITIONS WILL PREVAIL.

THE PRIMARY BATCH OF THUNDERSTORMS WILL MOVE IN FROM THE WEST
AROUND 20Z. CONFIDENCE IS HIGH THAT THERE WILL BE THUNDERSTORM
ACTIVITY AT ALL TERMINALS. FEEL VSYBS WILL DROP TO MVFR RANGE WITH
HEAVIER RAIN...BUT CIGS SHOULD MOSTLY STAY IN THE VFR RANGE.

RAIN WILL PULL OUT AFTER 2-3Z WITH LOW CLOUDS/FOG DEVELOPING AFTER
MIDNIGHT. AT BGM/ITH CIGS MAY DROP TO IFR LEVELS...BUT ELSEWHERE
FEEL LOW MVFR WILL BE THE PREDOMINATE FLIGHT CATEGORY.

RAPID IMPROVEMENT TO VFR IS EXPECTED DURING THE MORNING HOURS ON
FRIDAY.

WINDS WILL BE SOUTHWESTERLY 10KTS OR LESS TODAY...EXCEPT NEAR
THUNDERSTORMS. WINDS WILL BECOME WESTERLY AT 10KTS OR LESS AFTER
MIDNIGHT AND PERSIST THROUGH THE MORNING.

VFR CONDITIONS WITH NORTHWESTERLY WINDS WILL TAKE OVER AND LAST
THROUGH THE UPCOMING WEEKEND. NEXT CHANCE FOR RESTRICTIONS WILL
COME MONDAY AFTERNOON DUE TO POTENTIAL SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

NEAR TERM...13
AVIATION...38
Hazardous weather outlook, May 10, 3:15 AM EDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 AM EDT THU MAY 10 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-110715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
315 AM EDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE REGION LATER TODAY
AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EARLY THIS EVENING. THE MAIN THREAT FROM THESE
STORMS WILL BE HAIL UP TO 1 INCH IN DIAMETER, AND WIND GUSTS OF 40
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO  HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Special weather statement, May 10, 7:57 AM EDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
757 AM EDT THU MAY 10 2007

NYZ015-022-101230-
STEUBEN NY-YATES NY-
757 AM EDT THU MAY 10 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 752 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR PRATTSBURG...AND MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ITALY HILL AND ITALY AT 810 AM EDT...
  BRANCHPORT AT 815 AM EDT...
  GUYANOGA AND BLUFF POINT AT 820 AM EDT...
  YATESVILLE AND FRIEND AT 825 AM EDT...
  POTTER AND PENN YAN AT 830 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

ARNOTT
Special weather statement, May 10, 11:34 AM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1134 AM EDT THU MAY 10 2007

NYZ022-101600-
STEUBEN NY-
1134 AM EDT THU MAY 10 2007

...STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 1133 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR GREENWOOD...AND
  MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  JASPER AT 1145 AM EDT...
  WOODHULL AT 1150 AM EDT...
  WEST CAMERON AT 1155 AM EDT...
  CAMERON AND CAMERON MILLS AT NOON EDT...

THIS STORM WILL BE ACCOMPANIED BY SMALL HAIL AND VERY HEAVY RAINFALL.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

ARNOTT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 11:42 AM EDTSevere Thunderstorm WarningBGMSteuben48 min
May 10, 1:12 PM EDTSevere Thunderstorm WarningBGMChemung, Steuben48 min
May 10, 1:55 PM EDTSevere Thunderstorm WarningBGMSchuyler, Tompkins34 min
May 10, 3:48 PM EDTSevere Thunderstorm WarningBGMChenango42 min
May 10, 4:09 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango51 min
May 10, 4:25 PM EDTSevere Thunderstorm WarningBGMDelaware50 min
May 10, 4:28 PM EDTSevere Thunderstorm WarningBGMChenango47 min
May 10, 4:43 PM EDTSevere Thunderstorm WarningBGMOtsego47 min
May 10, 5:15 PM EDTSevere Thunderstorm WarningBGMDelaware45 min
May 10, 2:04 PM EDTSevere Thunderstorm WarningBGMSusquehanna41 min
May 10, 2:37 PM EDTTornado WarningBGMSusquehanna38 min
May 10, 3:12 PM EDTSevere Thunderstorm WarningBGMSusquehanna48 min

Nearby

Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.